Ohio, 2024

Flooding in Ohio, January 25, 2024

January 25, 2024 · NWS PBZ · 6 events in 2 counties and zones

5 inches on already wet ground created some small-stream and road flooding issues in portions of eastern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Rainfall of 1 to 1.5 inches on already wet ground created some small-stream and road flooding issues in portions of eastern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 25, 3:58 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jan 25, 3:58 AM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
358 AM EST Thu Jan 25 2024

.SYNOPSIS...
Rain chances and cloudy conditions will persist through
Friday morning with above average temperatures. Rises on local
rivers are possible and a low probability of flash flooding
south of the Mason-Dixon line exists. Widespread dense fog will
remain through most of the morning today.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGE:

- Reduced visibilities in dense fog continue through at least
  midday.
- Above average temperature and rain will persist.
- A low probability of flooding will linger south of the Mason-
  Dixon line through today and tonight
- Above average temperatures will persist with continued
  precipitation chances.
-------------------------------------------------------------------

Conditions will continue to feature southerly flow through the
dawn hours and into the coming day. This pattern will allow
continued chances of rain moving in from the southwest. The
continued saturated surface with snow melt and calm winds will
allow for dense fog potential to persist through mid morning at
least.

The other concern across the area is the minor flooding
potential. The main axis of rainfall will continue to shift to
the east through the morning and into the coming day. This will
elevate the flood threat in the northern WV area. The runoff
from the rainfall will keep the flood potential in the southern
OH counties due to water backing up from the OH river into Duck
Creek. Thus, will leave out the Flood Watch across the area
south of the Mason Dixon Line.

Later today and in to tonight, another trough will ride along
the surface boundary north into the area bringing another surge
of moisture into the already saturated low lands. While this
next round will be much less than the last, the lack or time for
runoff between surges of moisture will make for the potential
for minor flooding into tonight as well. Temperatures will
remain well above normal through today and tonight for this time
of year.

&&

.SHORT TERM /FRIDAY/...
KEY MESSAGES:

- High pressure in the west will bring a break.

-------------------------------------------------------------------

High pressure will set in west of the forecast area for Friday
as westerly flow sets up. A post frontal trough will linger on
Friday over the area as a few showers will; be possible during
the morning on Friday before clearing out. Temperatures will
continue to be well above normal for this period with highs and
lows in some cases being 20 to 25 degrees warmer than normal.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
KEY MESSAGES:

- River rises are likely through the weekend
- Unsettled pattern with rain chances continues for the latter
  half of the weekend and a gradual cool down

------------------------------------------------------------------

Atlantic ridging is likely to reestablish Friday night into
early Saturday while a new lobe of energy deepens central CONUS
trough over northern TX. Ensembles are in fairly good agreement
on the organization of this system as it lifts northeast
Saturday evening into Sunday, promoting another widespread
rainfall event. The warmer origins of this low should limit
wintry mix concerns as its crosses the region no matter the
surface low placement; as a quick proxy, there is near 100%
probability of surface temperature being above 37 degrees F at
precip onset with this event.

The biggest question will be synoptic shape as the system exits
with respect to the quickness of cold air return and placement
of precipitation behind the low. Early indications favor
accumulating snow for northwest PA and the higher terrain, with
amount variance dependent of banding location in conjunction
with cooler air. The Monday through Wednesday period shows some
forecast problem as most deterministic models shut the snow
shower potential down for Tuesday and Wednesday. Probs for the
7am Sunday to 7am Monday show greater than 80% for 0.5 inches
and roughly 50% for an inch. The NBM basically nixes the snow
shower potential for Tue and Wed as well but as we all know, the
NBM does not handle upslope snow shower/lake enhancement very
well and have into some pops for Tue and Wed. Accumulation seems
to be little to none for this period as well as temperatures,
even closer to normal will still be above by at least 5 degrees
in this situation. Confidence of accumulations on Day 6 and 7 is
very low.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Confidence is high that prolonged restrictions, down to LIFR,
will be experienced across the region during the TAF period.

Moist conditions along with warm prevailing southerly flow has
created low CIG/VIS across the area. Some periods of more
moderate rainfall has mixed the boundary layer some and improved
VIS temporarily. However, as rainfall rates decrease for a
large portion of the region overnight, and a stationary
boundary crosses after 12z, the potential for dense fog will
increase from north to south and with no change to the airmass,
will likely continue into the late morning hours of Thursday
with little movement of the front. HREF guidance indicates a
90-100% chance of VIS < 1/2 mile at all sites, save for ZZV, by
12z. CIGs will remain IFR to LIFR overnight with high
confidence.

A second wave of heavier precipitation, arriving around 20z
Thursday from north to south, will likely again improve VIS as
probabilities for < 1/2 mile drop to 50-60% in RA, but maintain
IFR to LIFR CIGs with high confidence.

.OUTLOOK...
Restrictions (most likely for cigs) will continue into early
Friday morning with light rain and cool advection from the west.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Dense Fog Advisory until 10 AM EST this morning for PAZ007>009-
     013>016-020>022-029-031-073>078.
OH...Dense Fog Advisory until 10 AM EST this morning for OHZ039>041-
     048>050-057>059-068-069.
     Flood Watch through late tonight for OHZ068-069.
WV...Dense Fog Advisory until 10 AM EST this morning for WVZ001>004.
     Flood Watch through late tonight for WVZ012-021-509>514.

&&

SYNOPSIS...Milcarek/Shallenberger
NEAR TERM...Shallenberger
SHORT TERM...Shallenberger
LONG TERM...Milcarek/Shallenberger
AVIATION...Hefferan/MLB
Hazardous weather outlook, Jan 25, 12:21 AM EST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1221 AM EST Thu Jan 25 2024

OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>022-029-031-
073>078-WVZ001>004-260530-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-
1221 AM EST Thu Jan 25 2024

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Dense fog is likely overnight tonight. A dense fog advisory has been
issued for visibility that could drop to below a quarter mile at
times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional rainfall is expected Thursday and into the weekend. There
may be some minor flooding issues. Rises on local rivers are likely.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ068-069-WVZ012-021-509>514-260530-
Noble-Monroe-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1221 AM EST Thu Jan 25 2024

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

This Hazardous Weather Outlook is for east central Ohio and
northern West Virginia.

.DAY ONE...Today and tonight.

Dense fog is possible late overnight tonight. Additionally,
rainfall through the morning hours and snowmelt will elevate flash
flooding concerns, justifying a flash flood watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional rainfall is expected by Thursday and into the weekend.
The flash flood watch remains in effect. Rises on local rivers are
likely.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jan 25, 12:04 AM EST, 5 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1204 AM EST Thu Jan 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     Landslide        Jayenn                  39.47N  80.18W
01/24/2024                   Marion             WV   911 Call Center

            Rock slide onto Locust Ave. in Fairmont.

&&

Event Number PBZ2401364

Rackley
Special weather statement, Jan 25, 12:25 AM EST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1225 AM EST Thu Jan 25 2024

WVZ012-021-509>514-251500-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of New Martinsville, Fairmont, Morgantown,
Coopers Rock, Kingwood, Bruceton Mills, Terra Alta, Rowlesburg,
Hazelton, Parsons, Hendricks, Saint George, Davis, Thomas,
and Canaan Valley
1225 AM EST Thu Jan 25 2024

...PATCHY DENSE FOG OVERNIGHT...

Patchy dense fog will persist into Thursday morning and may
affect the morning commute across the region. Motorists may
encounter fluctuating visibilities ranging from good to poor in
short distances.

If driving, slow down, use your low beam headlights, and leave
plenty of distance ahead of you.

Shallenberger

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Monroe

When
January 25, 6:00 AM EST to 9:00 PM EST
Where
Monroe County, 0.53 mi W of Rinard Mills to 0.16 mi NW of Rinard Mills
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.580, -81.160

State Route 26 was closed due to flooding.

Flood, Monroe

When
January 25, 6:00 AM EST to 9:00 PM EST
Where
Monroe County, 0.74 mi S of Stafford to 0.64 mi S of Stafford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.709, -81.277

State Route 145 was closed due to flooding.

Flood, Noble

When
January 25, 6:00 AM EST to 9:00 PM EST
Where
Noble County, 0.53 mi E of Road Fork to 0.72 mi SSE of Road Fork
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.670, -81.310

Southbound State Route 260 and Route 564 were closed due to flooding.

Flood, Noble

When
January 25, 6:00 AM EST to 9:00 PM EST
Where
Noble County, 1.27 mi ESE of Caldwell to 1.4 mi NW of Ashton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.740, -81.500

State Route 564 northbound was closed due to flooding.

Flood, Noble

When
January 25, 6:00 AM EST to 9:00 PM EST
Where
Noble County, 0.95 mi NNW of Berne to 1.01 mi E of Berne
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.762, -81.380

State Route 260 northbound was closed due to flooding.

Flood, Noble

When
January 25, 6:00 AM EST to 9:00 PM EST
Where
Noble County, 0.51 mi SSW of Summerfield to 0.61 mi NNE of Summerfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.794, -81.334

State Route 513 southbound was closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160888, 1160889, 1160890, 1160891, 1160892, 1160893.